New York, 2006Flood in New York, February 5 to 6, 2006
February 5 to 6, 2006 · NWS ALY · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 5, 5:38 AM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Feb 5, 5:38 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
538 AM EST SUN FEB 5 2006
.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
LOW PRESSURE NEAR 988 MILLIBARS WAS JUST NORTH OF LAKE ERIE EARLY
THIS MORNING. A COLD FRONT WAS MOVING ACROSS CENTRAL AND
SOUTHEASTERN NEW YORK. THIS FRONT WILL REACH WESTERN NEW ENGLAND
AROUND DAYBREAK. NUMEROUS RAIN SHOWERS WERE ASSOCIATED WITH THE
FRONT. DRIER AIR WILL TAKE HOLD EARLY THIS MORNING TO THE WEST OF
THE FRONT. A POST-FRONTAL SURFACE RIDGE WILL ESTABLISH LOW LEVEL
DIVERGENCE...DEEP-LAYER SINKING...AND A MAINLY DRY DAY ACROSS
EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. THE AIR WILL
SLOWLY COOL TODAY. AS THE LOW LEVEL LAPSE RATE BECOMES MORE
UNSTABLE THIS AFTERNOON...WEST SOUTHWEST SURFACE WINDS WILL
INCREASE...GUSTING TO 25 TO 35 MILES AN HOUR IN SOME LOCATIONS.
HIGH TEMPERATURES WILL BE IN THE MID 40S IN THE HUDSON VALLEY...AND
RANGE DOWN TO THE UPPER 30S IN THE SOUTHERN ADIRONDACKS. WE USED
THE TEMPERATURE GUIDANCE FROM THE AVIATION MODEL FOR TODAYS
TEMPERATURES AS ITS INITIAL READINGS EARLY THIS MORNING WERE MORE
ACCURATE THAN THE FORECAST VALUES OF THE NESTED GRID OR NORTH
AMERICAN MESOSCALE MODEL.
A CYCLONIC CIRCULATION ACROSS THE COUNTY WARNING AREA TONIGHT WILL
BE ASSOCIATED WITH LOTS OF CLOUDINESS AND SCATTERED SNOW SHOWERS AND
FLURRIES. A BAND OF LAKE EFFECT SNOW WILL FORM BY LATE TONIGHT FROM
LAKE ONTARIO INTO THE WESTERN ADIRONDACKS. THE LAKE EFFECT SNOW
WATCH THAT WAS ISSUED SATURDAY HAS BEEN CONTINUED ON THE FORECAST
RELEASED EARLY THIS MORNING. THAT WATCH BEGINS TONIGHT AND EXTENDS
THROUGH MONDAY NIGHT. FORECAST SOUNDINGS FROM THE WORK STATION
NORTH AMERICAN MODEL AND THE 40 KILOMETER NORTH AMERICAN
MODEL...SUGGEST THAT THE AIR MASS WILL HAVE A DRY ADIABATIC LAPSE
RATE THROUGH AT LEAST 6 THOUSAND FEET BY LATE TONIGHT. THE PRESSURE
GRADIENT WILL BECOME A BIT STRONGER TONIGHT...AND WITH THE AIR
REMAINING UNSTABLE...GUSTY WEST SOUTHWEST WINDS ARE LIKELY.
MUCH THE SAME CONDITIONS WILL OCCUR MONDAY AND MONDAY NIGHT AS THE
CYCLONE MOVES ACROSS EASTERN CANADA AND AN UNSTABLE WESTERLY WIND
FLOW CONTINUES ACROSS LAKE ONTARIO. THE FORECAST SOUNDINGS
INDICATED THAT THE DEEPEST INSTABILITY IS FORECAST TO OCCUR LATE
MONDAY AFTERNOON AND MONDAY EVENING...WHEN THE DEPTH OF THE UNSTABLE
LAYER OVER THE WESTERN ADIRONDACKS IS FORECAST TO EXTEND FROM THE
SURFACE TO NEARLY 700 MILLIBARS. HOWEVER...AFTER MIDNIGHT...THE
INVERSION COMES CRASHING DOWN...AT WHICH TIME...THE LAKE EFFECT SNOW
WILL DIMINISH CONSIDERABLY.
OUR MINIMUM AND MAXIMUM TEMPERATURES FOR TONIGHT THROUGH MONDAY
NIGHT REPRESENT A BLEND OF NUMERICAL MODEL GUIDANCE...BASED MAINLY
ON THE AVIATION AND NORTH AMERICAN MODELS...BUT WITH THE NESTED GRID
GUIDANCE MIXED AT TIMES.
&&
.LONG TERM (TUESDAY THROUGH SATURDAY)...
THE AIR WILL CONTINUE TO STABILIZE TUESDAY. LAKE EFFECT SNOW
SHOWERS WILL CONTINUE...BUT THEY ARE LIKELY TO BE LIGHT...AND MAINLY
OVER THE HILLS AND MOUNTAINS TO NORTH AND WEST OF THE HUDSON
VALLEY. THE PRESSURE GRADIENT VECTOR WILL BE VEERING WITH TIME...SO
THE CROSS-ONTARIO FLOW WILL BE DIMINISHED.
ON TUESDAY NIGHT A SURFACE PRESSURE TROUGH OVER THE EASTERN GREAT
LAKES (INDUCED IN PART BY AN APPROACHING MID LEVEL TROUGH...AND IN
PART BY THE RELATIVE WARMTH OF THE EASTERN GREAT LAKES) WILL ENHANCE
A SURFACE RIDGE OVER THE COUNTY WARNING AREA. LOW LEVEL DIVERGENCE
AND ASSOCIATED SINKING SHOULD RESULT IN MOSTLY DRY
CONDITIONS...EXCEPT FOR THE WESTERN PORTION OF THE COUNTY WARNING
AREA WHERE SNOW SHOWERS WILL CONTINUE.
ON WEDNESDAY...THE MID LEVEL TROUGH WILL BE MOVING SOUTHWARD OVER
QUEBEC PROVINCE. IT WILL KICK THE EASTERN GREAT LAKES SURFACE
TROUGH DOWN ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW
ENGLAND. UPPER LEVEL MOISTURE WILL BE INCREASING WEDNESDAY...AND
THERE MAY BE MORE SNOW SHOWERS...MAINLY NORTH AND WEST OF THE HUDSON
RIVER VALLEY.
THE MID LEVEL FEATURE IS FORECAST TO GENERATE A CYCLONE OFF THE MID
ATLANTIC COAST BY LATE WEDNESDAY NIGHT. THIS SYSTEM WILL LINGER
AWHILE BEFORE MOVING EAST NORTHEAST...THEN OUT TO SEA. THE EUROPEAN
MODEL TAKES THIS SYSTEM QUICKLY EASTWARD. THE HOUR ZERO SUNDAY
UNIVERSAL COORDINATION TIME RUN OF THE AVIATION MODEL THREATENED THE
NEW ENGLAND COAST. THE CANADIAN GLOBAL FORECASTS THE CYCLONE TO
MOVE ON A PATH BETWEEN THAT FORECAST BY THE AVIATION AND EUROPEAN
MODELS. THE HOUR 6 SUNDAY UNIVERSAL COORDINATION TIME RUN OF THE
AVIATION TAKES THE CYCLONE ON A TRACK SIMILAR TO THE EUROPEAN...A
PATH POSING NO THREAT TO NEW ENGLAND.
&&
.AVIATION...
MVFR TO IFR CONDITIONS IN THE PREDAWN HOURS SHOULD IMPROVE TO VFR AT
LEAST OVER THE VALLEYS BY 1400 TO 1500 GMT BUT LOW CLOUDS WILL
PERSIST WITH A BROKEN TO OVERCAST DECK OF 4000 TO 5000 FEET MSL.
THIS WILL RESULT IN MVFR CEILINGS OVER THE HIGHER TERRAIN. WINDS
TODAY WILL GENERALLY BE FROM THE SOUTHWEST 15 TO 20 KNOTS WITH SOME
HIGHER GUSTS ESPECIALLY OVER THE HIGHER TERRAIN. A FEW SNOW SHOWERS
MAY OCCUR THIS EVENING...ESPECIALLY FROM ALBANY NORTH...AS THE UPPER
LOW AND ITS TROUGH PASS THROUGH THE REGION. LOW CLOUDS ARE EXPECTED
TO PERSIST TONIGHT AND MONDAY DUE TO A FLOW OF COOL AND MOIST AIR
AROUND THE NORTH AND WEST SIDES OF THE SURFACE LOW.
&&
.HYDROLOGY...
SO FAR...RIVERS ARE IN GOOD SHAPE. HOWEVER...ANOTHER BAND OF RAIN
WAS PASSING THROUGH THE REGION IN THE EARLY MORNING HOURS WHICH
COULD PUT DOWN ANOTHER TWO TO THREE TENTHS OF AN INCH OF RAIN IN
SOME AREAS. THE RIVER OF MOST CONCERN NOW IS PROBABLY THE METTAWEE
BUT THE HEAVY RAINS WERE STILL SOUTH AND THUS UPWIND OF ITS AREA.
CURRENTLY IT DOES NOT LOOK LIKE THE RAIN WILL AMOUNT TO ENOUGH TO
CAUSE FLOODING BUT IT WILL GET NEAR BANKFULL LATER TODAY. THE
HOUSATONIC DID GET A BIT OF A BREATHER YESTERDAY AND LAST NIGHT. THE
FRONTAL PASSAGE WILL BE MARKED BY A BRIEF PERIOD OF HEAVY RAIN BUT
IT LOOKS LIKE AFTER THAT THERE WILL BE LITTLE IF ANY ADDITIONAL
RAIN. TEMPERATURES IN WESTERN PA ARE ALREADY CLOSE TO OR BELOW
FREEZING.
FYI...OUR 3RD WINTER/SPRING FLOOD POTENTIAL OUTLOOK (ESF) FOR
EASTERN NEW YORK AND WESTERN NEW ENGLAND WAS ISSUED FRIDAY.
REFER TO OUR WEB PAGE FOR FORECASTS...
HTTP://NEWWEB.ERH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=ALY
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...LAKE EFFECT SNOW WATCH FOR NYZ032-033 FROM 6 PM SUNDAY TO 6 AM
TUESDAY.
VT...NONE.
&&
SHORT TERM...HEMMERICH
LONG TERM...HEMMERICH
AVIATION...KILPATRICK
HYDROLOGY...KILPATRICKHazardous weather outlook, Feb 5, 4:46 AM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
446 AM EST SUN FEB 5 2006
NYZ032-033-061200-
NORTHERN HERKIMER-HAMILTON-
446 AM EST SUN FEB 5 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACK MOUNTAINS.
.DAY ONE...TODAY AND TONIGHT
HEAVY LAKE EFFECT SNOW IS POSSIBLE LATE TONIGHT. PLEASE REFER TO THE
WATCH STATEMENT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HEAVY LAKE EFFECT SNOW MAY CONTINUE MONDAY AND MONDAY NIGHT.
PLEASE REFER TO THE WATCH STATEMENT FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084-
VTZ013>015-061200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
446 AM EST SUN FEB 5 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flood, Western Columbia
- When
- February 5, 6:55 AM EST to February 6, 10:30 AM EST
- Where
- Western Columbia forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.250, -73.632 (the zone’s center; the record gives no point)
On February 3, a 60-foot embankment slid into Clavarack Creek, near Greenport in Columbia County. Due to a partial blockage of the creek, waters rose above bankfull upstream from the landslide early on February 5. The landslide occurred because of rain, though not heavy, and warm air causing thawing of the ground. No buildings or roadways were damaged in the landslide or the flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Pennsylvania, February 5, 2006$300,000 · 3 events
- Heavy Snow in New York, February 5 to 7, 2006$120,000 · 10 events
- Winter Weather in Alaska, February 5 to 6, 2006$70,000 · 1 event
- Heavy Snow in Alaska, February 5 to 6, 2006$20,000 · 2 events
- Winter Storm in Michigan, February 5 to 6, 200616 events
- High Surf in Hawaii, February 5 to 11, 200614 events
- Winter Storm in Michigan, February 5, 20069 events
- Blizzard and High Wind in Alaska, February 5 to 6, 200688 kt wind · 3 events
- Heavy Snow in New York, February 5 to 7, 20063 events
- High Wind in Colorado, February 5, 200680 kt wind · 2 events
- High Wind in Colorado, February 5, 200659 kt wind · 2 events
- Winter Storm in Pennsylvania, February 5 to 6, 20062 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489737.